question-icon

Suggest remedy for body aches and fatigue when on anti depressents

default
Posted on Mon, 11 May 2015
Question: I've been on antidepressants for 20+ years. Effexor er and sertraline day time and trazodone to sleep. Over the past year I've had all over body aches and fatigue. I can't seem to get out of my own way. Any ideas? I am very sick of feeling this way.
doctor
Answered by Dr. Seikhoo Bishnoi (26 minutes later)
Brief Answer:
Such symptoms can occur due to somatic symptoms of depression

Detailed Answer:
Hello thanks for asking from HCM for your health related queries

I can understand your concern. You have been on anti-depressants since last 20 years are are currently on Venlafaxine, Sertraline and Trazodon. Still you have symptoms of fatigue, body aches and sick feeling. These are most probably the somatic symptoms of depression, though evaluation is needed.

Venlafaxine is a SNRI drug and the drug should control these symptoms effectively. If even with drugs they are persisting then such symptoms can be occurring due to some associated nutritional deficiency. In most of patients with depression low vitamin B12 levels are commonly found. In low B12 levels individuals have such somatic symptoms despite adequate antidepressant treatment. Get your B12 levels checked to rule out this condition.

Other possible reason for such persisting symptoms is associated hypothyroidism. In a number of individuals this is common cause for such symptoms. Individuals may feel fatigued, restless, tired and have generalised body aches. Get your thyroid function tests done to rule out this condition.

If both conditions come normal then visit your doctor again for reevaluation. Medicines like Pregabalin, Gabapentin in combination of your conventional antidepressant drugs can help to beat these somatic symptoms. These medicines are free of serious side effects and are safe to use. Visit your doctor for prescription and your symptoms will respond to these drugs.

Use of Omega-3-Fatty Acid, Vitamin B12 supplements is associated with early response to anti-depressant therapy and improvement of such symptoms. So please start taking food rich in these fatty acids and B12 like nuts, walnuts, salmon fish, flex seeds, milk, curd, animal products etc. This will help in quick recovery.

Sleep for at least 7 hours a day. Avoid alcohol or smoking to prevent these symptoms.

A rare possibility is side effects of trazodon as this helps in deep sleep. But this can cause sleepiness, fatigues. Generalised body aches are usually not seen. Still visit your doctor for reevaluation.

I hope this helps you. Still have some more doubts left please don't hesitate to ask a follow up question.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Seikhoo Bishnoi (24 minutes later)
Thank you. I was thinking that a change in meds may help. Do you have any advice on different meds that may help? I am going to see my PCP tomorrow.
Thanks again for your help.
Dianna
doctor
Answered by Dr. Seikhoo Bishnoi (2 hours later)
Brief Answer:
Instead of Trazodone, Mirtazapine can prove helpful

Detailed Answer:
Hello again and thanks for asking again

In my opinion considering her age she is on right medicines. Sertraline is a good and safe antidepressant considering her age. For sleep instead of Trazodon, Mirtazapine can be used. The drug helps a lot in sleep and also result in improvement in symptoms. This would make her drug combination strong. You can discuss with her PCP for that drug. If she start responding to Mirtazapine then gradually doses of Effexor can be tapered and she can remain stable on two drugs only.

Thanks, I hope this helps you. Please feel free to ask again.


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Seikhoo Bishnoi

Psychiatrist

Practicing since :2007

Answered : 5187 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest remedy for body aches and fatigue when on anti depressents

Brief Answer: Such symptoms can occur due to somatic symptoms of depression Detailed Answer: Hello thanks for asking from HCM for your health related queries I can understand your concern. You have been on anti-depressants since last 20 years are are currently on Venlafaxine, Sertraline and Trazodon. Still you have symptoms of fatigue, body aches and sick feeling. These are most probably the somatic symptoms of depression, though evaluation is needed. Venlafaxine is a SNRI drug and the drug should control these symptoms effectively. If even with drugs they are persisting then such symptoms can be occurring due to some associated nutritional deficiency. In most of patients with depression low vitamin B12 levels are commonly found. In low B12 levels individuals have such somatic symptoms despite adequate antidepressant treatment. Get your B12 levels checked to rule out this condition. Other possible reason for such persisting symptoms is associated hypothyroidism. In a number of individuals this is common cause for such symptoms. Individuals may feel fatigued, restless, tired and have generalised body aches. Get your thyroid function tests done to rule out this condition. If both conditions come normal then visit your doctor again for reevaluation. Medicines like Pregabalin, Gabapentin in combination of your conventional antidepressant drugs can help to beat these somatic symptoms. These medicines are free of serious side effects and are safe to use. Visit your doctor for prescription and your symptoms will respond to these drugs. Use of Omega-3-Fatty Acid, Vitamin B12 supplements is associated with early response to anti-depressant therapy and improvement of such symptoms. So please start taking food rich in these fatty acids and B12 like nuts, walnuts, salmon fish, flex seeds, milk, curd, animal products etc. This will help in quick recovery. Sleep for at least 7 hours a day. Avoid alcohol or smoking to prevent these symptoms. A rare possibility is side effects of trazodon as this helps in deep sleep. But this can cause sleepiness, fatigues. Generalised body aches are usually not seen. Still visit your doctor for reevaluation. I hope this helps you. Still have some more doubts left please don't hesitate to ask a follow up question.